Why Should I Not Self-Detox from Opiates?
Detoxing from opiates is a challenging process, even when patients do so within a safe, accredited and medically monitored detox program. Unfortunately, some suffering from addiction believe that they can self-detox from opiates, without understanding the dangers of detox.
Severe Dehydration is Common
Detoxing from opiates, and heroin in particular, can cause severe dehydration. This is caused by two different reasons. First, patients in an opiate detox often don’t want to eat or drink because of nausea. Second, vomiting and diarrhea exacerbate dehydration and can cause significant problems. Anyone attempting to self-detox from opiates, even if they are aware of the dangers of dehydration, may find it difficult to consume enough electrolytes and liquids to remain adequately hydrated. In extreme cases, individuals may need to seek medical care and supervision where intravenous fluids are used to prevent severe dehydration and electrolyte depletion.
Rapid Heartbeat May Cause Severe Cardiac Problems
In the second phase of opiate withdrawal, which typically begins about 48 hours into a detox, a rapid heartbeat is common. While not a significant problem in and of itself, a rapid heartbeat can signify more severe cardiac issues. Individuals who attempt to self-detox from opiates won’t have the necessary medical attention required during a cardiac episode. Not only can medical professionals anticipate these problems, but they will be familiar with them and know exactly how to treat them. Trying to quit opiates cold turkey can lead to cardiac problems and may even be fatal in some extreme cases, so it is absolutely not recommended to anyone.
Prescribed Medications Can Alleviate Withdrawal Symptoms
Many individuals who want to self-detox start out with the goal of avoiding all drugs, which to them might include prescription medications. However, there are many medications that can greatly reduce discomfort during a detox. Medical professionals in a detox facility can offer medications to alleviate pain and discomfort related to the following common withdrawal symptoms:
- Abdominal pain and cramping
- Extreme sweating and overheating
- Runny nose and tearing eyes
It is not brave or noble to suffer through these withdrawal symptoms when it is not necessary. Many medications can eliminate discomfort and ease the pain of withdrawal and detox for patients.
Self-Detox Brings a High Risk of Relapse
Those who attempt to self-detox from opiates experience lower rates of success than those who detox in supervised medical detox facilities. In addition, those who self-detox experience a higher rate of relapse after detox. When it comes to something as important as lasting sobriety, it is clear that self-detoxing simply isn’t the answer. To detox safely in an accredited center, Lakeview Health is the answer. Call 866.704.7692 to learn about the facilities in Jacksonville, Florida, and how the opiate detox program can benefit patients.